Texas, 2021

Wildfire in Texas, October 27 to 28, 2021

October 27 to 28, 2021 · NWS BRO · 1 event in 1 county or zone

Conditions favorable to wildfire spread arrived behind a dry cold front in late October. Abnormally dry to moderate drought conditions were reported in northeastern Starr County due to lack of rain through much of September and October.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Conditions favorable to wildfire spread arrived behind a dry cold front in late October. Abnormally dry to moderate drought conditions were reported in northeastern Starr County due to lack of rain through much of September and October. The La Gloria Fire ignited on October 27th around 300PM CDT and continued until October 28th when it was 100% contained. The fire consumed a total of 208 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 27, 2:07 PM CST, 53 minutes earlier.

Area forecast discussion, Oct 27, 2:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
307 PM CDT Wed Oct 27 2021

.SHORT TERM (Tonight through Thursday Night): The cold front pushed
through the Brownsville/SPI area just shortly after 18z/1 PM CDT
today. The drier air has rapidly infiltrated the region, with
dewpoint temperatures already in the 30s across the Northern
Ranchlands and western Rio Grande Valley as of 2 PM CDT. Wind
speeds, thus far behind the front, have remained below Wind Advisory
criteria, though a few wind gusts have approached 40 mph in some
isolated areas across the CWA. The Wind Advisory for Zapata, Jim
Hogg, and Brooks counties remain in effect until 21z/4 PM CDT.
Wind speeds are forecast to drop around or slightly after sunset
this evening. Therefore, the Red Flag Warning will likely be
allowed to expire at 00z/7 PM CDT. The cooler air is lagging a few
hours behind the cold front. Current temperatures across the
region are very hot for late October and are near or have already
broken daily records.

Much more comfortable conditions are expected by this evening as the
arid air quickly cools down temperatures after sunset. Tonight's
lows will bottom out in the mid-upper 50s in most locations, with
low-mid 60s along the coast. Clear skies will continue into Thursday
as northwest flow aloft and surface high pressure maintain the cool,
dry air across Southern Texas. High temperatures are expected to be
near seasonal average. A second surge of strong northerly winds at
850-925mb will wrap around the main mid-level low that will be over
the Mississippi on Thursday afternoon. Some of these may mix down
towards the surface during the day. In turn, this may keep winds on
the breezy side along the coast, but shouldn't be nearly as strong
as they were today. Another cool and mostly clear night is
anticipated Thursday night, with widespread 50s for lows.

.LONG TERM (Friday through Wednesday): A strong 500mb low
centered over the Ohio River Valley will move its way east leaving
behind a ridge over the central United States. The ridge will
flatten out by Sunday and allow for mostly zonal flow to dominate
over Texas through the long term period.

Thanks to the cold front, the end of the week will feel pleasant
as winds continue to stay northerly. NBM had daytime highs for
Friday and Saturday below average in the lower 80s, but mostly
clear and sunny skies are forecast, so have decided to bump up the
temperatures a couple of degrees. Dewpoint temperatures will stay
in the 30s to 50s with high temperatures in the upper 80s but
lows will be a few degrees below normal in the mid 50s due to the
cooler dewpoint temperatures. Winds start to shift southeasterly
overnight Saturday which will allow the dewpoints to climb back up
to the 60s and we start to feel warm and muggy again. Temperatures
will still stay near seasonal average through the end of the
period.

As for precipitation, Deep South Texas will remain mostly dry for
the next 5 days. Rain chances start to increase towards the end of
the long term period on Tuesday and Wednesday, mostly over the coastal
counties and Gulf Waters, when a mid-level shortwave disturbance
makes its way through southern Texas. Models are not in great
agreement regarding the precipitation chances so have just kept
mostly the coastal counties and Gulf Waters in a slight chance
for Tuesday and Wednesday.

&&

.MARINE (Tonight through Thursday Night): Hazardous marine
conditions will persist across the lower Texas coastal waters
through the rest of tonight as strong northerly winds continue. A
brief lull in wind speeds is possible early-mid Thursday morning
before northwesterly winds increase late Thursday morning and
again late Thursday night. Regardless, seas will remain agitated
during the short term period, ranging between 4 and 7 feet. The
strongest winds and highest seas are expected to occur over the
offshore waters.

(Friday through Wednesday): Small Craft Exercise Caution
may be needed for Friday as 5 to 7 foot seas begin to decrease as
the pressure gradient weakens. Northwesterly flow shifts to
southeasterly overnight Saturday and seas stay at 2 to 3 feet for
most of the period before building back up to 4 feet on Wednesday.

&&

.FIRE WEATHER...A Red Flag Warning remains in effect for all of Deep South
Texas until 7 PM this evening. Relative humidity values have quickly
dropped behind this morning's cold front. As of 2 PM CDT, relative
humidity values range between 10-20% along and west of the I-
69E/U.S.-77 corridor. Additionally, northerly winds behind the front
have been breezy and gusty. Frequent wind gusts between 25 and 30
mph, with occasional gusts greater than 30 mph, will be possible
through at least sunset this evening. Light winds and some moisture
recovery is likely overnight tonight, but humidity values will
quickly drop again after sunrise Thursday. The good news is that
wind speeds are forecast to be much lighter during the day Thursday.
However, there may be a brief period where elevated fire weather
conditions may develop as winds may occasionally become gusty in the
afternoon. A fire danger statement may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  61  86  60  84 /   0   0   0   0
BROWNSVILLE          60  87  58  87 /   0   0   0   0
HARLINGEN            58  87  55  87 /   0   0   0   0
MCALLEN              60  89  58  89 /   0   0   0   0
RIO GRANDE CITY      55  89  55  92 /   0   0   0   0
SOUTH PADRE ISLAND   70  82  70  80 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 1 AM CDT Thursday for TXZ256-257-351.

     Red Flag Warning until 7 PM CDT this evening for TXZ248>257-351-
     353.

     Wind Advisory until 4 PM CDT this afternoon for TXZ248>250.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ130-132-
     135.

     Small Craft Advisory until 7 AM CDT Friday for GMZ170-175.

     Small Craft Advisory until 4 AM CDT Thursday for GMZ150-155.

&&

This product is also available on the web at:
https://weather.gov/rgv

67-Mejia...Short Term
65-Soria...Long Term
Hazardous weather outlook, Oct 27, 3:17 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 AM CDT Wed Oct 27 2021

TXZ248>257-351-353-280930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
417 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There will be an enhanced threat of wildfire growth and spread
today as much drier air moves in behind a cold front. A Red Flag
Warning is in effect for all of deep south Texas from late
this morning into the evening.

A Wind Advisory is in effect for Zapata, Jim Hogg and Brooks
County from noon to 4 PM this afternoon due to strong northerly
winds behind a cold front.

There is a High Risk of rip currents along the lower Texas beaches
due to elevated nearshore wave heights.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be an enhanced threat of wildfire growth and spread
Thursday afternoon due to dry and breezy conditions.

An elevated rip current risk will persist through Thursday due to
larger nearshore wave heights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-280930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
417 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for both the Laguna Madre and
the lower Texas Gulf waters through this evening due to elevated
winds a seas ahead of and behind a cold front moving through the
region today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 27, 9:29 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1029 AM CDT Wed Oct 27 2021

TXZ251>257-351-353-280000-
Inland Kenedy-Starr-Southern Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Northern Hidalgo-
Including the cities of Sarita, Rio Grande City, Roma, McAllen,
Edinburg, Pharr, Mission, Weslaco, Raymondville, Brownsville,
Harlingen, Port Mansfield, Port Isabel, South Padre Island,
Laguna Heights, Laguna Vista, and San Manuel
1029 AM CDT Wed Oct 27 2021

...STRONG AND GUSTY NORTHERLY WINDS ANTICIPATED TO DEVELOP THIS
AFTERNOON...

Northerly winds will increase and become quite gusty this
afternoon behind this morning's cold front. Sustained wind speeds
between 20 and 25 mph, with gusts up to 35 mph will be possible
across much of the Rio Grande Valley and Deep South Texas through
early this evening. An upgrade to a Wind Advisory may be needed.

Motorists are urged to use caution if traveling in any high-
profile vehicles or traveling through exposed locations such as
the Queen Isabella Causeway and highway overpasses. Residents may
also want to move any lighter patio furniture, outdoor
decorations, and trash cans either indoors or into protected
locations.

Mejia

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Starr

When
October 27, 3:00 PM CST to October 28, 3:30 PM CST
Where
Starr forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The La Gloria Fire was estimated to have initiated around 3:00 PM CDT on October 27th and continued until 3:30 PM CDT on the 28th when it was reported to be 100% contained. This wildfire consumed a total of 208 acres. Three unoccupied (at the time of the fire reaching the location) and one hunting trailer were lost. Dollar damages are estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988354.